Alert archive / New Mexico / Special Weather Statements in 2013

Special Weather Statement, NWS Albuquerque, NM

June 28, 2013De Baca County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jun 28, 2013, 1:14 AM MDT for De Baca County, Roosevelt County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2013, 1:14 AM MDT (07:14 UTC)
Expired
Jun 28, 2013, 2:00 AM MDT
In force
46 min
Issued by
NWS Albuquerque, NM

Counties De Baca County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 65 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6027 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WWUS85 KABQ 280714
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 AM MDT FRI JUN 28 2013

NMZ533-534-536>538-280800-
CHAVES COUNTY PLAINS-DE BACA COUNTY-GUADALUPE COUNTY-QUAY
COUNTY-ROOSEVELT COUNTY-
114 AM MDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES...WESTERN
ROOSEVELT...EXTREME SOUTHWESTERN QUAY...SOUTHERN GUADALUPE AND DE
BACA COUNTIES THROUGH 200 AM MDT...

AT 114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM 
SUMNER LAKE TO 20 MILES SOUTH OF TAIBAN TO ELIDA...AND MOVING 
SOUTHWEST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS BOUNDARY.

AREAS AFFECTED BY THESE STORMS INCLUDE...KENNA...YESO AND ELKINS.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3475 10425 3429 10382 3397 10335 3360 10399
      3394 10445 3442 10494
TIME...MOT...LOC 0714Z 062DEG 25KT 3456 10442 3414 10400
          3396 10368

$$

34

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 27, 11:52 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 27, 11:52 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1152 PM MDT THU JUN 27 2013

.AVIATION...
06Z TAF CYCLE
QUITE A BIT MORE ACTIVE ACROSS THE EASTERN PLAINS THAN EXPECTED
WITH STRONG OUTFLOW FROM STORMS IN TEXAS PUSHING SW ACROSS THE
AREA. STORMS HAVE FIRED UP ALONG THE BOUNDARY AND SIGNIFICANT
WIND GUSTS TO 51 KTS AND HEAVY BLOWING DUST HAVE IMPACTED KTCC.
THIS BOUNDARY WILL SHIFT SOUTH AND IMPACT KROW BY 09Z WITH ANY
STORM ACTIVITY WILL CONSOLIDATE MORE INTO AN AREA OF LIGHT RAIN
WITH PERHAPS A COUPLE STORMS. EAST WINDS WILL PEAK AGAIN IN THE
KABQ AREA AFT 10Z AS THE BOUNDARY SURGES WEST THRU THE CENTRAL
MT CHAIN. THE NEXT ROUND OF STORMS WILL FIRE UP FRIDAY OVER THE
HIGH TERRAIN THEN SHIFT SOUTH AND SOUTHWEST INTO NEARBY VALLEYS
BY LATE DAY. GREATEST IMPACTS EXPECTED ALONG AND NORTH OF I-40
WHERE GUSTY AND DUSTY STORMS OCCUR.

GUYER

&&

.PREV DISCUSSION...1001 PM MDT THU JUN 27 2013...
QUICK TWEAK TO OVERNIGHT POPS WITH MAIN FOCUS FOR THE PRE MIDNIGHT
PERIOD GEARED TOWARD RADAR TRENDS. ADJUSTED QPF A LITTLE AND TWEAKED
UP CLOUDS SOME. NO TEMP CHANGES THOUGH.

43

.PREV DISCUSSION...324 PM MDT THU JUN 27 2013...
SEVERAL WEATHER STORIES HERE...WITH RECORD HEAT AND THE POTENTIAL
FOR VIRGA-"BOMBS"...THEN AN INCREASE IN MOISTURE AS A "REVERSE"
MONSOON KICKS-IN LATER IN THE WEEKEND AND CARRIES THROUGH INTO
NEXT WEEK.

AT 3 PM...THE ALBUQUERQUE SUNPORT HIT 105...2 DEGREES BELOW OUR
ALL-TIME RECORD HIGH AND BEATING OUR DAILY RECORD HIGH BY 1
DEGREE...PREVIOUSLY SET IN 1994. ELSEWHERE...SEVERAL NEAR RECORD
HIGHS SHOWING-UP. OTHER NOTABLE 3 PM TEMPS INCLUDE SOCORRO AT
106...ROSWELL AT 106... TUCUMCARI AT 108...CLAYTON AT 102 AND
RATON AND SANTA FE AIRPORT AT 99. 12Z KABQ UPPER AIR SOUNDING
INCORRECTLY SHOWED A PWAT OF 0.11 INCH...SHOULD BE CLOSER TO 0.40
INCH PER THE ESL GROUND-BASED GPS-PW (PWAT). THIS SLIGHTLY HIGHER
PWAT EXPLAINS THE CUMULUS FIELD POPPING EARLIER THAN YESTERDAY
OVER THE MOUNTAINS AND THE UPTICK IN CONVECTION TODAY...THOUGH
STILL MOSTLY DRY ACTIVITY. ANGEL FIRE HAD A 60 DEGREE DEWPOINT
DEPRESSION AT 2 PM...AND SEVERAL OTHER SITES REPORTED DEPRESSIONS
APPROACHING 70 DEGREES...SO THIS ROUND IS LIKELY TO PRODUCE VIRGA-
BOMBS WITH DAMAGING WINDS POSSIBLE.

MORE OF THE SAME TOMORROW...BUT THE HEAT BUBBLE WILL SHIFT TO OVER
NE AZ WHICH WILL ALLOW LOW LAYER MOISTURE TO CREEP FURTHER WEST
AND ANOTHER UPTICK IN DAYTIME HEATING-TRIGGERED CONVECTION. RECORD
OR NEAR RECORD HIGHS FORECAST ACROSS THE NORTHWEST QUARTER...BUT
SOME MILD RELIEF CENTRAL AND EAST WITH TEMPERATURES TRENDING DOWN
BY 1-5 DEGREES. THIS DOWNWARD TREND IN TEMPERATURES...UPWARD TREND
IN MOISTURE AND DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND...WITH A "REVERSE" MONSOON IN FULL
SWING BY SUNDAY AS THE UPPER HIGH BECOMES CENTERED OVER THE NV/UT
BORDER AND A NORTHERLY FLOW ALOFT SETTING-UP ACROSS OUR AREA.
TEMPERATURES WILL TREND DOWN SIGNIFICANTLY WITH RAIN-COOING AND
ADDITIONAL CLOUDS...BRINGING A WELCOMED BREAK TO THE PROLONGED
HEAT AND LACK OF PRECIPITATION. PRECIPITATION CHANCES FROM SUNDAY
THROUGH TUESDAY LOOK TO FAVOR THE CENTRAL MOUNTAINS AND ADJACENT
PLAINS/VALLEYS...WITH THE SANGRE DE CRISTOS AND NORTHEAST
HIGHLANDS LIKELY BENEFITING THE MOST. THE UPPER FLOW WILL BECOME
NORTHWESTERLY LATE WEDNESDAY INTO THURSDAY AS THE SYNOPTIC WEATHER
PATTERN CHANGES ONCE AGAIN. A BROAD UPPER LOW IS FORECAST TO
DEVELOP DURING THAT TIME OVER THE CENTRAL ROCKIES AND CENTRAL
PLAINS AS A WEAKER UPPER HIGH BECOMES ESTABLISHED OVER THE DESERT
SW AND NW MEXICO. EVEN WITH NO ADDITIONAL MOISTURE...RECYCLING
WILL BE SUFFICIENT TO CARRY CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH NEXT THURSDAY.

11

.FIRE WEATHER...
POTENTIALLY HOTTEST DAY OF THE SEASON OCCURRING TODAY. ABQ SUNPORT
CURRENTLY AT 104 DEG. OVERALL PATTERN WILL SLOWLY TRANSITION FROM
THIS DAY AS MOISTURE PUSHES FURTHER SOUTH AND WEST DURING THE NEXT
FEW DAYS. THE STORMS WILL START OUT ON THE DRIER SIDE LIKE WHAT IS
OCCURRING ACROSS THE NORTH CENTRAL MOUNTAINS BUT THEY WILL TREND
WETTER IN THE COMING DAYS. BASED ON THE LATEST MODELS...THE DRIER
VARIETY OF STORMS WILL BE FOUND ACROSS THE WESTERN THIRD TO POSSIBLY
HALF THROUGH THE WEEKEND. A MIX OF WETTER AND DRIER ACTIVITY WILL BE
FOUND ALONG AND EAST OF THE RIO GRANDE VALLEY. AS WITH ANY
CONVECTION...BOTH DRY AND WET...GUSTY OUTFLOW WINDS...PERHAPS EVEN
MICROBURST WINDS COULD OCCUR. THE LATTER STAGES OF THE DRIER MONSOON
PERIOD IS RIPE FOR VERY STRONG WINDS PROVIDING BLOWING ASH WITHIN
PRE/EXISTING FIRES AS WELL AS BLOWING DUST.

MODELS HAVE A HARD TIME DEPICTING LOW LEVEL MOISTURE PUSHES TO THE
WEST VIA CONVECTIVE OUTFLOW BOUNDARIES FROM WETTER STORMS IN THE
EAST. THUS...THIS WILL MAKE HUMIDITY FORECASTING SOMEWHAT TOUGH FROM
MORNING TO LATE AFTERNOON. DECIDED TO LOWER DEWPOINTS BELOW GUIDANCE
NUMBERS ACROSS THE NORTHWEST THIRD DUE TO THE MID LEVEL DRY SLOT
PROXIMITY. THIS AREA WILL SEE IMPROVING HUMIDITY RECOVERIES AS TIME
GOES BUT THEN MIX OUT PRETTY VIGOROUSLY DURING THE MID/LATE
AFTERNOON. ONLY OTHER REAL CHANGE TO THE GRIDDED FORECAST CAME WITH
THE DEPICTION OF GAP WINDS AT BOTH SANTA FE/ABQ AND A LITTLE BIT
NEAR TAOS. DECIDED TO GO A LITTLE STRONGER THE NEXT COUPLE OF DAYS.
QUITE A THERMAL GRADIENT WILL SET UP BETWEEN THE WEST AND EAST.

DUE TO THE UPPER HIGH PROXIMITY THROUGH SUNDAY...MAINLY FOUR CORNERS
TO SOUTHERN GREAT BASIN...WIND FLOWS WILL BE ON THE LIGHTER SIDE.
EXCEPTIONS INCLUDE OUTFLOW WINDS...GAP WINDS ALONG THE CENTRAL
MOUNTAINS AS WELL AS LOWLAND THERMALS WHICH CAN BE QUITE STRONG DUE
TO ABOVE NORMAL TEMPERATURES AND STEEP SUN ANGLES THIS TIME OF YEAR.

SUPER HAINES WILL BE SEEN THROUGH REST OF THIS AFTERNOON ACROSS
WESTERN AND CENTRAL AREAS. IT APPEARS WE SEE THE LAST OF SUPER
HAINES...POTENTIALLY FOR THE SEASON...THEREAFTER. HAINES 6 VALUES
HOWEVER SHOULD REMAIN ACROSS THE WESTERN THIRD OR SO ON FRIDAY AND
NORTHWEST THIRD ON SATURDAY AND SUNDAY.

WETTING PRECIPITATION WILL BECOME MORE PREVALENT ALONG THE CENTRAL
MOUNTAINS...ESPECIALLY EAST SLOPES OF THE SANGRES AND EASTERN PLAINS
THROUGH THE WEEKEND. THIS TYPE OF MOISTURE PUSH THIS TIME OF YEAR
HAS AFFECTIONATELY BEEN CALLED THE REVERSE MONSOON FLOW PATTERN IN
PAST YEARS. MOISTURE COMING IN FROM THE HIGH PLAINS AND TO A LESSER
EXTENT THE GULF OF MEXICO VERSUS THE VERY MOISTURE RICH AREAS LIKE
THE SEA OF CORTEZ/MEXICAN SIERRA MADRE AND GULF OF MEXICO.

MODELS STILL DEPICT A FAIRLY PERSISTENT PATTERN THROUGH AT LEAST
TUESDAY. VERY DOMINANT UPPER HIGH BUILDS NORTHWARD ACROSS THE
WESTERN TIER OF THE US. MOISTURE SURGES ACROSS THE EASTERN PLAINS
AND PUSHING WESTWARD WOULD CONTINUE. ONCE AGAIN...THE DRIEST AREA IN
TERMS OF HUMIDITY AND STORM WETNESS WOULD BE FOUND ACROSS THE
NORTHWEST THIRD OR SO. THIS INCLUDES THE WESTERN PORTIONS OF THE
JEMEZ RANGE...ZUNI MTNS NORTHWARD TO THE CHUSKAS. WETTER ACTIVITY
WOULD BE FOUND ELSEWHERE.

WEDNESDAY ONWARD GETS A LITTLE UGLY IN THE WEATHER MODELS. ECMWF AND GFS
ARE PAINTING AN UNUSUAL PATTERN WITH A CLOSED LOW DEVELOPING TO THE
NORTH AND PERHAPS A RETURN OF THE DRIER WESTERLIES. RECYCLING OF
MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS WOULD CONTINUE
ALTHOUGH UNSURE AS TO WHAT EXTENT. LATTER HALF OF NEXT WEEK IS ONE
BIG QUESTION MARK AND WILL HAVE TO WATCH MODEL CONTINUITY BEFORE
RAISING CONFIDENCE LEVELS MORE THAN LOW FOR THAT PERIOD. ESPECIALLY
SINCE MODELS HAVE BEEN JUMPING AROUND A BIT IN THEIR PATTERN
DEPICTION FOR THAT PERIOD. STAY TUNED.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 27, 6:00 AM MDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 27 2013

NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL RANGE FROM 5 TO AROUND 15 DEGREES ABOVE
AVERAGE WITH 90S TO NEAR 109 THROUGHOUT THE LOWER ELEVATIONS...AND
80S TO 90S IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 27, 11:11 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1111 PM MDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
06/27/2013  M59 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ1301190

GUYER
Special weather statement, Jun 28, 1:14 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 AM MDT FRI JUN 28 2013

NMZ533-534-536>538-280800-
CHAVES COUNTY PLAINS-DE BACA COUNTY-GUADALUPE COUNTY-QUAY
COUNTY-ROOSEVELT COUNTY-
114 AM MDT FRI JUN 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES...WESTERN
ROOSEVELT...EXTREME SOUTHWESTERN QUAY...SOUTHERN GUADALUPE AND DE
BACA COUNTIES THROUGH 200 AM MDT...

AT 114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM
SUMNER LAKE TO 20 MILES SOUTH OF TAIBAN TO ELIDA...AND MOVING
SOUTHWEST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS BOUNDARY.

AREAS AFFECTED BY THESE STORMS INCLUDE...KENNA...YESO AND ELKINS.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3475 10425 3429 10382 3397 10335 3360 10399
      3394 10445 3442 10494
TIME...MOT...LOC 0714Z 062DEG 25KT 3456 10442 3414 10400
          3396 10368

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:20 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt55 min
Jun 28, 12:15 AM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt60 min
Jun 28, 5:48 PM MDTSpecial Weather StatementABQBernalillo27 min

Nearby

Special Weather Statements in New Mexico, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.